Hail, Montague
- When
- April 22, 8:21 AM CST
- Where
- Montague County, 1.72 mi W of Rowland
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 33.930, -97.700
A public report indicated quarter sized hail in the city of Rowland, TX.
Thunderstorms developed along a dryline as a strong upper level disturbance crossed the Southern Plains. Some wind damage was reported across Central Texas, and a couple of tornadoes occurred in Lamar County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FWD wrote it up.
Thunderstorms developed along a dryline as a strong upper level disturbance crossed the Southern Plains. Some wind damage was reported across Central Texas, and a couple of tornadoes occurred in Lamar County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Apr 22, 4:59 AM CST, 3 hours 22 minutes earlier.
Area Forecast Discussion National Weather Service Fort Worth TX 559 AM CDT Wed Apr 22 2020 .SHORT TERM... /NEW/ Update: No major updates are necessary to today’s forecast. Weak convection has fired up along a boundary that extends from a Childress to Sweetwater line. This convection will likely dissipate before reaching North and Central Texas. Expect additional convection later this morning as the dryline sharpens and moves eastward. For additional information regarding today's severe weather threat, see the details below. Hernandez Previous Discussion: /Today and Tonight/ Bottom Line: Large hail, damaging winds, and tornadoes will all be possible this afternoon east of I-35. North and Central Texas residents are advised to remain weather aware this afternoon as the potential for adverse weather conditions increases. The highest threat for severe weather will be along and east of the Interstate 35 corridor. Threats: -Very large hail -Damaging winds -Several tornadoes Meteorological Discussion: A potent upper level shortwave can be clearly picked out in this morning’s water vapor imagery, currently making its way eastward across northern portions of New Mexico. Ahead of this shortwave, a leading energy lobe was able to kick off showers and storms across Oklahoma, and are currently making their way southeast. Given the orientation of the moisture axis and low-level jet, it is possible that theses storms make it to the Red River mainly east of I-35 in the coming hours. Given the state of the atmosphere, can’t rule out a continued severe weather threat, with mainly a large hail and damaging wind potential. All of this activity will likely move out of our region by around 4-5am as it enters much more stable air and becomes detached from its main forcing source. A surface low is expected to develop across eastern portions of the Texas Panhandle and move into western portions of Oklahoma. This surface low pressure will allow for a sharp moisture gradient to develop through the early morning hours, initially across West Texas, then move eastward throughout the day today. Showers and thunderstorms will likely develop late this morning well ahead of the dryline as an unstable airmass taps into better forcing for ascent from the main shortwave. Dynamic cooling aloft will gradually steepen the mid-level lapse rates to around 8 C/km, increasing the threat for large hail east of I-35. Convection is expected to gradually increase in coverage as daytime heating becomes maximized by mid-afternoon. With the dryline likely extending along the I-35 corridor by around 3pm, any convection that develops will be capable of becoming strong to severe. Ahead of the dryline, a strong low-level jet will enhance the right turning nature of the hodographs, signifying an increasing threat of tornadoes from any storm that is able to become surface based. The latest guidance suggests that the best low-level level moisture will reside generally east of I-35 and south of I-20. It is in this area where the potential for low- level rotation will become maximized. As the dryline pushes eastward, convective chances will be ending from west to east through the afternoon and into the evening. Dry air will settle in across the region behind the dryline, leading to a quiet night tonight. Lows will remain in the 50s and 60s with clearing skies expected. Given daily routines have changed due the latest health safety concerns, it is important that you are weather ready today. Identify your best available shelter, and if a public shelter is your only possible option, determine if your local shelter is open. When taking refuge, CDC reminds you to protect yourself and others from COVID19 by staying at least 6 feet from other people when possible and wearing a cloth face covering. Hernandez && .LONG TERM... /Issued 308 AM CDT Wed Apr 22 2020/ /Thursday and Beyond/ Seasonably warm and dry conditions will greet North and Central Texas at the start of the period as today's system heads for the Ohio Valley. With the post-frontal surface ridge moving across Central Texas, winds will shift to the west, allowing high temperatures to surpass 80 degrees in most locations. Longwave troughing across the central and eastern CONUS will develop during the day Thursday, with a shortwave trough rounding its base and swinging through the Southern Plains on Friday. Despite the decent lift provided by the shortwave, a moisture-starved atmosphere will make precipitation difficult to come by. An exception will be the northeast zones where scattered showers and a few isolated storms will be possible, and will keep the chance to slight chance POPs for Friday. Any measurable rain will likely be confined to areas northeast of the DFW Metroplex. The more notable result will be a cold front which will sweep quickly south through all of the forecast area by sunset Friday, bringing a 5 to 10 degree temperature drop across the board. A 15 to 25 MPH northwest wind will mark the frontal passage, making for a breezy Friday afternoon. Conditions should be pleasant over the weekend with lows in the 50s and highs in the 70s. A northwest flow regime will then set up across the region for the first half of next week due to troughing in the east and ridging in the west. A passing shortwave will provide a chance of rain on Tuesday generally east of the Interstate 35 corridor. At this time, severe weather appears unlikely with the Tuesday system and thunder may even be hard to come by due to a lack of moisture and instability. The northwest flow pattern will likely continue through the end of next week, which can be a bit unpredictable for this time of year. It is a bit too early for MCS concerns to start, so the current thinking is slightly above normal temps with occasional brief chances of showers and storms can be expected as we move beyond the extended portion of the forecast. 30 && .AVIATION... /NEW/ Update: /12Z TAFs/ The next 12 to 18 hours will remain fairly challenging with regards to timing the convective potential as well as the reduced ceilings. A stratus deck is now approaching the DFW Metroplex, with a quick reduction to MVFR through the next hours or so. There remains fairly good agreement that IFR will gradually make its way northward into the region thanks to the stout low-level jet. As increasing moisture continues, shower activity is likely to pick up by mid-morning across North and Central Texas. Have prevailed SHRA for now given it appears that any thunderstorms will likely remain east of the DFW metroplex this morning. There remains some uncertainty as to just how much thunderstorm coverage there will be across North Texas. Given widespread thunderstorms don't appear likely at this time, have kept a VCTS for the area. It appears as if the highest coverage of storms will happen just east of the DFW metroplex. This will continue to be refined in subsequent forecasts. A similar trend is expected at Waco as the dryline makes its way eastward. With the majority of the convection firing up just east of I-35, confidence in adding TSRA remained too low at this time. Regarding the ceiling trends at both Waco and North Texas, a gradual improvement is expected as the dryline moves east. Precipitation will begin to exit the immediate TAF sites, leaving behind breezy westerly winds in the afternoon. A weak front will slide south tonight, allowing for winds to become northerly through the rest of this TAF cycle. Hernandez && .PRELIMINARY POINT TEMPS/POPS... Dallas-Ft. Worth 84 60 83 63 83 / 80 5 0 0 10 Waco 80 58 82 61 87 / 90 5 0 0 5 Paris 74 58 77 58 76 / 100 60 0 5 30 Denton 83 57 82 62 81 / 70 5 0 5 10 McKinney 80 57 81 61 80 / 80 20 0 0 20 Dallas 84 60 83 63 83 / 80 10 0 0 10 Terrell 76 58 81 59 82 / 90 30 0 0 10 Corsicana 77 58 80 61 84 / 90 20 0 0 10 Temple 79 58 83 61 87 / 90 5 0 0 0 Mineral Wells 86 58 82 61 81 / 40 0 0 0 5 && .FWD WATCHES/WARNINGS/ADVISORIES... None. && 8
Hazardous Weather Outlook National Weather Service Fort Worth TX 605 AM CDT Wed Apr 22 2020 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-231115- Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin- Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas- Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell- Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro- Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone- Leon-Milam-Robertson- 605 AM CDT Wed Apr 22 2020 This Hazardous Weather Outlook is for North and Central Texas. .DAY ONE...Today and Tonight. Strong to severe thunderstorms will be likely today east of Interstate 35. Large hail, damaging winds and tornadoes will all be possible starting late this morning through the afternoon. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Isolated thunderstorms are possible Friday and Friday night across the eastern counties. Though severe appears unlikely, a few storms with small hail and frequent lightning are possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely late this morning through the afternoon east of Interstate 35.
Special Weather Statement
National Weather Service Fort Worth TX
850 AM CDT Wed Apr 22 2020
TXZ091-092-221430-
Cooke TX-Montague TX-
850 AM CDT Wed Apr 22 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MONTAGUE AND NORTHWESTERN
COOKE COUNTIES UNTIL 930 AM CDT...
At 849 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Bellevue, while another storm was near Ringgold. Both
storms are moving northeast at 50 mph.
Dime to penny size hail will be possible with these storms.
Locations impacted include...
Nocona and Stoneburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so closely monitor for additional
information or possible warnings from the National Weather Service.
&&
LAT...LON 3398 9764 3395 9759 3392 9760 3390 9758
3392 9751 3391 9746 3382 9745 3382 9737
3388 9733 3386 9733 3386 9732 3375 9729
3362 9798 3387 9798 3388 9794 3385 9787
3386 9783 3390 9778 3392 9778 3399 9769
TIME...MOT...LOC 1349Z 239DEG 45KT 3374 9802
05The Altus AFB radar (KFDR), 127 km away, was scanning. The volume nearest the first event began at 14:20 UTC.
2 hail, 2 thunderstorm wind, 2 tornado. Local standard time, as filed.
A public report indicated quarter sized hail in the city of Rowland, TX.
An MPING report indicated trees snapped or uprooted approximately 12 miles southeast of Oakwood, TX.
Emergency management reported a few trees down near the city of Elkhart, TX.
A trained spotter reported nickel sized hail near Thousand Trails Campground in the city of Gordonville, TX.
A majority of the damage associated with this tornado was to a mix of softwood and hardwood trees, though a few outbuildings were damaged near the community of Direct. This tornado appears to have started near/along County Road 36500 and then tracked towards the east, crossing Farm-to-Market Road 1499. The end of the tornado track was difficult to determine due to limited road access, but the tornado appears to have dissipated along the southern edge of Pat Mayse Lake. Maximum winds with this tornado were estimated at 110 mph.
Based on the damage surveyed, this tornado started just to the east-northeast of the Powderly/Camp Maxey area near the Hidden Lakes Estates along FM 3298. Numerous trees were damaged/snapped or uprooted along the path of the tornado with some relatively minor roof damage to a handful of residential structures. The most concentrated damage occurred along County Road 45250 where considerable tree damage occurred and the EF-2 rating was assigned. The tornado crossed into Red River County for about a quarter of a mile as it was dissipating. Maximum estimated winds were 115 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2020Every state in 2020This day in weather historyThe tornado archive for Texas, 2020Warnings in Texas, April 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 886679, 886681, 886682, 886680, 886672, 886675.